Ozempic – what is this medication, how does it cause weight loss, and why does it make our faces look so gaunt?
Ozempic is a medication approved to treat diabetes and is prescribed off-label for weight loss. This medication is similar to a natural hormone in the body, GLP-1, and it works to slow down digestion time and suppress appetite; which causes people to eat less and lose weight. While taking this medication many people have extreme, and noticeable weight loss in the face , leaving them with a gaunt appearance, a phenomenon popularly known as Ozempic face. It is suspected, but not proven, that the weight loss in the face is disproportionate to the weight loss in the rest of the body.
Why do people lose excessive facial fat while taking Ozempic? There are several explanations.
- With any rapid weight loss whether it be surgical or medication related, people tend to have visible weight loss in the face.
- People on Ozempic may feel empowered to eat poor quality junk food. Knowing they will eat less, a person on Ozempic may feel that they have a free pass to choose a bagel or chips, instead of a healthier option like salad at a meal. Poor nutrition choices combined with rapid weight loss, may explain the extreme facial changes.
- Although not proven, Ozempic may cause disproportionate fat loss in the face compared to other body parts. We know other medications such as antivirals, and certain steroids that cause body fat shifts.
Cosmetic fillers are very effective and a natural way to replace the lost volume in a person’s face seen with weight loss. However, the correct filler must be chosen in the right amount. An experienced provider, preferably one who devotes their entire practice to cosmetic injectables, will have the experience needed to choose the right filler and achieve natural looking results.